Texas, 2005

Hail in Texas, September 12, 2005

September 12, 2005 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 12, 2:44 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 12, 2:44 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CDT MON SEP 12 2005

.SHORT TERM...
LARGE-SCALE MID/UPPER LEVEL UPPER LOW THAT HAS BEEN SITUATED OVER
THE WESTERN U.S. THE LAST COUPLE OF DAYS IS LIFTING RAPIDLY
NORTHEAST OVER THE CENTRAL ROCKIES TODAY. TRAILING SHORTWAVE OVER
AZ/NM WILL BE PULLED NORTHEAST OVER THE CENTRAL AND SOUTHERN PLAINS
TONIGHT BY EXITING MAIN TROUGH TO THE NORTH.  LEE TROUGH HAS
STRENGTHENED IN RESPONSE TO APPROACHING MID-LEVEL LIFT WITH
LOW-LEVEL WINDS INCREASING AND VEERING TO THE SOUTHWEST PRIMARILY
ACROSS THE TX/OK PANHANDLES. WINDS INITIALLY VEERED TO THE SOUTHWEST
ACROSS PORTIONS OF THE SOUTH PLAINS...BUT HAVE NOW BACKED TO THE
SOUTH AND SOUTHEAST. AS A RESULT...A MODERATELY DEFINED DRYLINE WAS
ORIENTED FROM NEAR GUYMON TO WEST OF CLOVIS TO NORTH OF ROSWELL.

ISOLATED CONVECTION IS BEGINNING TO OCCUR ALONG THE DRYLINE IN
EASTERN NM AS WELL AS THE HIGHER TERRAIN OF SOUTHEAST NM. PLENTY OF
ENERGY AVAILABLE /CAPE VALUES IN EXCESS OF 1500 J/KG ACROSS ALL BUT
NORTHWEST COUNTIES AND NEAR 3000 J/KG IN THE NORTHEAST COUNTIES/ FOR
STORMS TO DEVELOP/PERSIST AND MODERATE VERTICAL WIND PROFILES FOR
STORMS TO BRIEFLY REACH STRONG TO LOW-END SEVERE CRITERIA WITH THE
GREATEST THREAT BEING MICROBURST/DAMAGING WINDS. WIND PROFILES /LOW
TO MID-LEVEL VEERING WITH HEIGHT...BUT WEAK IN MID-LEVELS/ SUPPORT
LOCALLY HEAVY RAINFALL AND WILL BE FURTHER ENHANCED WHERE THE
TRAINING OF PRECIPITATION CORES CAN OCCUR.  JH.

.LONG TERM...
BY TUE EVE...THE FRONT SHOULD BE HUNG UP SOMEWHERE IN THE PANHANDLES
WITH TRIPLE-POINT PERHAPS NEAR AMA. THE 12Z NAM BREAKS OUT PRECIP
ALONG PRE-FRONTAL TROF ACROSS THE CENTRAL CWA AND THIS LOOKS
REASONABLE SO HAVE EXTENDED OUR LOW POPS SE FROM THE NRN ROLLING
PLAINS THRU MOST OF THE AREA. MODELS SHOW THIS REMAINS THE CASE THRU
WED NIGHT...WITH THE TRIPLE POINT MEANDERING SOMEWHERE IN THE
PANHANDLES. MODEL GUIDANCE ALSO IN PRETTY GOOD AGREEMENT THAT A
WEAKENING TROUGH WILL MOVE ACROSS THE CENTRAL PLAINS LATE WED/EARLY
THU. DECIDED TO EXPAND POPS SLIGHTLY ACROSS OUR NRN COUNTIES AS MOST
OF THE ACTION SHOULD BE UP IN THE PANHANDLES WITH THIS SYSTEM.

UNFORTUNATELY...NOT MUCH HAS CHANGED RECENTLY TO INCREASE CONFIDENCE
REGARDING HOW FAR SOUTH THE FRONT WILL GO BEFORE IT STALLS OUT. THE
UPPER-LEVEL JET IN THE BROAD W-SW FLOW THAT SETS UP ACROSS THE
WESTERN AND CENTRAL U.S. WILL STAY NORTH OF US...WHICH ARGUES FOR
THE STRONGEST BAROCLINITY TO STAY NORTH AS WELL. THIS DOES NOT
THOUGH PRECLUDE A SHALLOW PUSH OR OUTFLOW WORKING SOUTH INTO THE CWA
SOMETIME FROM LATE TUE THRU EARLY FRI. THE NORTHERN ROLLING PLAINS
APPEAR TO HAVE THE BEST CHC FOR PRECIP THRU THIS PERIOD DUE TO
PROXIMITY TO DEEP MOISTURE/FRONT/AND LIFT FROM SHTWV.

THE TEMPERATURE FORECAST FOR THIS TIME-FRAME IS ALSO PROBLEMATIC DUE
TO THE FRONT...ESPECIALLY ACROSS THE SRN PANHANDLE. HAVE CONTINUED
TO SHOW A PRETTY LARGE N-S TEMP GRADIENT ACROSS THE CWA ON WED WITH
THE FRONT IN THE NORTHERN COUNTIES AND THEN A MORE UNIFORM TEMPS ON
THU THINKING THAT THE FRONT AND/OR OUTFLOW MAY BE IN THE AREA.

BY FRIDAY...EVEN IF THE FRONT IS STILL IN THE VICINITY...IT WILL
LOSE ITS PUNCH AS LOW-LVL FLOW TURNS SOUTHERLY AND HEIGHTS INCREASE
WITH UPPER RIDGE BUILDING BACK IN. A VERY MODEST WARMING TREND
SHOULD ENSUE. THE RIDGE MAY BEGIN TO MOVE BACK OFF TO THE EAST BY
SUN/MON IN RESPONSE TO THE NEXT TROF MOVING INTO THE PAC NW. WILL
HOLD ONTO THE DRY FCST FOR NOW THRU MON GIVEN UNCERTAINTY WITH THE
STRENGTH OF THE RIDGE/TROF AND THEIR POSITIONS IN RELATION TO WTX.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  86  61  85 /  40  20  20  20
TULIA         67  87  63  84 /  40  20  20  20
PLAINVIEW     66  88  65  86 /  30  20  20  20
LEVELLAND     66  90  64  89 /  30  10  20  10
LUBBOCK       67  91  66  90 /  30  10  20  10
BROWNFIELD    67  90  65  92 /  20  10  20  10
CHILDRESS     69  90  68  88 /  30  20  30  20
SPUR          68  91  68  92 /  20  10  20  10
ASPERMONT     71  92  72  93 /  20  10  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/33
Hazardous weather outlook, Sep 12, 10:30 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON SEP 12 2005

TXZ021>044-131630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING THEN MOVE EAST OVERNIGHT. THE STORMS ARE
MOST LIKELY TO OCCUR ACROSS AREAS TO THE NORTH OF A LEVELLAND TO
FLOYDADA TO CHILDRESS LINE. CONDITIONS WILL BE FAVORABLE FOR
ISOLATED STRONG THUNDERSTORMS PRODUCING SMALL HAIL AND WIND GUSTS
UP TO 50 MPH. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE FROM THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

02

The radar

The Lubbock radar (KLBB), 50 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lamb

When
September 12, 5:15 PM CST
Where
Lamb County, 12 mi S of Olton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.017, -102.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465272.